Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 29, 2009, 4:57 AM CDT. It took effect at Apr 29, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2009, 4:57 AM CDT (09:57 UTC)
- In effect from
- Apr 29, 2009, 1:00 PM CDT
- Expired
- Apr 29, 2009, 8:04 PM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 290957 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 AM CDT WED APR 29 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... .AS AN UPPER TROUGH SWINGS ACROSS THE AREA... A SURFACE TROUGH WILL DEVELOP WITH A WEST WIND THAT WILL PUSH LOW LEVEL MOISTURE EASTWARD. MINIMUM RH BELOW 15 PERCENT WILL BE POSSIBLE WEST OF THIS DRYLINE... BUT ONLY THE GUADALUPE MOUNTAINS ARE EXPECTED TO HAVE 20 FT WINDS OF 20 MPH OR GREATER. THESE DRY AND WINDY CONDITIONS ALONG WITH A HIGH FIRE DANGER HAS RESULTED IN A RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON. SIMILAR CONDITIONS WILL BE POSSIBLE THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON AND A FIRE WEATHER WATCH HAS BEEN ISSUED. NMZ114-TXZ258-292100- /O.UPG.KMAF.FW.A.0039.090429T1800Z-090430T0000Z/ /O.NEW.KMAF.FW.W.0041.090429T1800Z-090430T0100Z/ /O.NEW.KMAF.FW.A.0040.090430T1800Z-090501T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 357 AM MDT WED APR 29 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH... MINIMUM RELATIVE HUMIDITIES BELOW 10 PERCENT... AND A HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS SO A RED FLAG WARNING HAS BEEN ISSUED. SIMILAR CONDITIONS WILL BE POSSIBLE FOR THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON SO A FIRE WEATHER WATCH HAS BEEN ISSUED. *PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. &&* PRECAUTIONARY/PREPAREDNESS ACTIONS... * RED FLAG WARNING -- NO FIRE * AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
2 follow-up statements
000 WWUS84 KMAF 291953 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT WED APR 29 2009 ...RED FLAG WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 7 PM MDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY AFTERNOON... .GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES WILL RESULT IN CONTINUED CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOOON AND EVENING. SIMILAR DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON. NMZ114-TXZ258-300400- /O.CON.KMAF.FW.W.0041.000000T0000Z-090430T0100Z/ /O.CON.KMAF.FW.A.0040.090430T1800Z-090501T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 153 PM MDT WED APR 29 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH...MINIMUM RELATIVE HUMIDITIES BELOW 10 PERCENT... AND A HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON AND EARLY EVENING. SIMILAR DRY AND WINDY CONDITIONS ARE LIKELY FOR THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$
000 WWUS84 KMAF 300104 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 804 PM CDT WED APR 29 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY AFTERNOON... .WIND SPEEDS ACROSS THE GUADALUPE MOUNTAINS ARE DECREASING AND RELATIVE HUMIDITY VALUES ARE SLOWLY RECOVERING...THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. AFTER POOR OVERNIGHT RH RECOVERY...WARM TEMERATURES AND GUSTY WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON WITH MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES IN THE SINGLE DIGITS. NMZ114-TXZ258-301200- /O.CAN.KMAF.FW.W.0041.000000T0000Z-090430T0100Z/ /O.CON.KMAF.FW.A.0040.090430T1800Z-090501T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 704 PM MDT WED APR 29 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON... ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE RED FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON. DRY AND WINDY CONDITIONS...WITH WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH AND MINIMUM RELATIVE HUMIDITIES BELOW 10 PERCENT...ARE LIKELY ACROSS THE GUADULUPE MOUNTAINS THURSDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 29, 4:29 AM CDT, 28 minutes earlier.
Area forecast discussion, Apr 29, 4:29 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 AM CDT WED APR 29 2009
.DISCUSSION...
THE DRYLINE WILL SHARPEN AND BE ON THE MOVE TO THE EAST TODAY AS A
FINAL SIGNIFICANT SHORTWAVE EJECTS FROM NEW MEXICO ONTO THE SOUTHERN
HIGH PLAINS TODAY. AS THE DRYLINE MOVES EAST LOW CLOUDS SHOULD ERODE
AND BETTER SURFACE INSTABILITY SHOULD BE IN PLACE. EXPECTING
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP TODAY AS THE AFOREMENTIONED
WAVE INTERACTS WITH THE DRYLINE IN THE PERMIAN BASIN (BULK SHEAR
OVER 40 KNOTS AND CAPE OF 1000-2000 J/KG SHOULD BE SUFFICIENT FOR
SEVERE STORMS). ANY ACTIVITY SHOULD DIMINISH EARLY THIS EVENING IN
THE EASTERN BASIN AS THE WAVE BEGINS TO PULL AWAY FROM THE AREA.
WESTERLY MID LEVEL FLOW THE NEXT COUPLE OF DAYS SHOULD HELP
PUSH THE DRYLINE INTO THE PERMIAN BASIN BY THE LATE AFTERNOON.
WILL GO DRY FOR NOW EAST OF THE LINE GIVEN LACK OF ANY SIGNIFICANT
MID LEVEL SUPPORT IN THIS FLOW.
FOR THE REST OF THE FORECAST LEANED TOWARD THE MORE MOIST
ECMWF AS IT HAS BEEN MOST CONSISTENT THE LAST SEVERAL RUNS.
IT LOOKS LIKE ANOTHER ACTIVE PATTERN WILL BE SETTING UP THIS
WEEKEND AS ANOTHER COLD FRONT HEADS SOUTH LATE FRIDAY. A MORE
MOIST POST FRONTAL AIRMASS LOOKS IN THE OFFING AHEAD OF
A FAST MOVING PACIFIC UPPER LEVEL STORM SYSTEM (AS DEPICTED
ON THE ECMWF). THUNDERSTORMS LOOK POSSIBLE AGAIN BY SATURDAY
AS A DRYLINE FORMS AND MOVES EAST WITH A POTENTIAL TRIPLE
POINT DEVELOPING IN THE NORTHEAST BASIN AS THE UPPER TROUGH
APPROACHES. SUNDAY COULD SEE SOME LINGERING ACTIVITY IN
THE BASIN AS THE UPPER STORM SYSTEM APPROACHES OVERHEAD.
IT LOOKS DRY BEHIND THIS SYSTEM MONDAY BUT THERE WILL BE
THE POTENTIAL FOR MORE UPPER LEVEL STORM SYSTEMS BY
NEXT TUESDAY AND OR WEDNESDAY. WOULD LIKE TO HAVE ANOTHER
LOOK OR TWO BEFORE MENTIONING PRECIPITATION THAT FAR OUT
IN THE EXTENDED..ESPECIALLY GIVEN THE LARGE DISPARITY
BETWEEN THE GFS AND THE ECMWF.
&&
.FIRE WEATHER...
AN UPPER TROUGH SWINGING ACROSS THE AREA WILL SPIN UP A SURFACE
TROUGH TODAY. AS IT DOES... THE WIND WILL SWING AROUND TO THE W/SW
TO THE WEST OF THE TROUGH. THIS WILL PUSH THE RICH MOISTURE EAST
WITH VERY DRY AIR MOVING IN BEHIND IT. MINIMUM RH OF 15 PERCENT OR
LESS CAN BE EXPECTED WEST OF A LOVINGTON TO MARFA LINE. HOWEVER...
THE ONLY LOCATION WHERE 20 FT WINDS IN EXCESS OF 20 MPH ARE EXPECTED
IS THE GUADALUPE MOUNTAINS. THESE CONDITIONS ALONG WITH HIGH FIRE
DANGER HAS RESULTED IN THE UPGRADE OF THE FIRE WX WATCH TO A RED
FLAG WARNING THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS. SIMILAR DRY
AND WINDY CONDITIONS MAY BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS
THURSDAY AFTERNOON SO WILL ISSUE A FIRE WX WATCH FOR THAT DAY TOO.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 83 64 91 62 / 30 20 10 10
CARLSBAD NM 88 55 94 55 / 10 10 0 0
DRYDEN TX 87 68 90 67 / 20 20 10 10
FORT STOCKTON TX 87 67 95 63 / 20 20 10 10
GUADALUPE PASS TX 89 57 92 58 / 10 10 0 0
HOBBS NM 86 58 95 56 / 10 10 10 10
MARFA TX 87 46 88 51 / 10 10 0 0
MIDLAND INTL AIRPORT TX 85 65 91 63 / 30 20 10 10
ODESSA TX 87 68 91 61 / 30 10 10 10
WINK TX 94 62 95 62 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
72/12Hazardous weather outlook, Apr 29, 4:18 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT WED APR 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 418 AM CDT WED APR 29 2009 /318 AM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY INTO TONIGHT. SOME OF THE STORMS ACROSS THE PERMIAN BASIN AND TRANS PECOS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING GENERALLY EAST OF A SEMINOLE TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:52 PM CDT | Tornado Warning | MAF | Culberson | 38 min |
| Apr 28, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 51 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 32 min |
| Apr 28, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 55 min |
| Apr 28, 9:36 PM CDT | Tornado Warning | MAF | Culberson, Loving, Reeves | 24 min |
| Apr 28, 9:55 PM CDT | Tornado Warning | MAF | Loving, Reeves | 50 min |
| Apr 28, 10:15 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 60 min |
| Apr 28, 10:41 PM CDT | Tornado Warning | MAF | Loving | 49 min |
| Apr 29, 4:57 AM CDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 12:19 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
| Apr 29, 2:07 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Apr 29, 2:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Apr 29, 2:43 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| Apr 29, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 35 min |
| Apr 29, 3:11 PM CDT | Tornado Warning | MAF | Pecos | 34 min |
| Apr 29, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 53 min |
| Apr 29, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| Apr 29, 3:49 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 41 min |
| Apr 29, 4:21 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 54 min |
| Apr 29, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 29, 4:52 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 65 min |
| Apr 29, 5:22 PM CDT | Tornado Warning | MAF | Terrell | 53 min |
| Apr 29, 5:58 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| Apr 29, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 53 min |
| Apr 29, 6:53 PM CDT | Tornado Warning | MAF | Terrell | 52 min |
| Apr 28, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Apr 28, 7:34 PM CDT | Tornado Warning | MAF | Eddy | 26 min |
| Apr 28, 9:13 PM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Apr 28, 11:24 PM CDT | Tornado Warning | MAF | Lea | 51 min |
| Apr 29, 12:09 AM CDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.